Alert archive / Oklahoma / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Feb 26, 2024, 2:43 PM CST for 38 counties in Oklahoma; 8 counties in Texas. It took effect at Feb 27, 2024, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 2:43 PM CST (20:43 UTC)
- In effect from
- Feb 27, 2024, 11:00 AM CST
- Expired
- Feb 27, 2024, 8:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Norman, OK
All 46 counties
Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Norman radar (KTLX), 106 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 26, 10:05 AM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 26, 10:05 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1005 AM CST Mon Feb 26 2024
...New UPDATE...
.UPDATE...
Issued at 1003 AM CST Mon Feb 26 2024
Small changes were made from now through the afternoon to raise
temperatures in west central and southwestern Oklahoma and parts
of northern Texas given thinning high clouds and increasing
downslope winds. Winds speeds were also adjusted upward a bit in
western Oklahoma for similar reasons.
&&
.SHORT TERM...
(Today and tonight)
Issued at 250 AM CST Mon Feb 26 2024
Today is still expected to be very warm as westerly downslope flow
increases. It will also be a bit breezy as a lee trough deepens.
However, temperatures may actually cool a bit later this afternoon
into the early evening hours as a subtle mid level perturbation
moves overhead and enough moisture saturates above the dry sub
cloud layer. Virga may enhanced wind gusts during this time as
well, especially just before sunset across central OK. Otherwise,
we've converted most of the fire weather watch today to a warning
across northwestern and western OK where wind speeds should climb
just high enough and RH will drop below 20 percent.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 250 AM CST Mon Feb 26 2024
Strong mid to upper level westerlies will continue across the
southern Rockies Tuesday ahead of an upper trough digging into the
Great Basin inducing even more lee surface pressure falls. The
pressure gradient across the Southern Plains will intensify and
breezy WSW winds will develop throughout the day. It still appears
cirrostratus may inhibit heating/mixing along and south of I-44,
but northwestern OK should have limited cloud cover. This is where
the highest fire weather threat will be Tuesday afternoon. Please
see the fire weather discussion below for more details. A wind
advisory may eventually be needed for Tuesday, and could extend
through Tuesday night as a strong cold front dives southward
nearing the I-40 corridor as early as 10 PM. It appears latest
model runs have actually increased post frontal flow just above
the surface, and considering very warm temperatures ahead of the
front, winds may be stronger during the early evening than
suggested by the NBM. Before 06Z Wed, we nudged winds up around
3-5 kt behind the cold front.
Windchills will feel very cold early Wed, dropping into the teens
and 20s area wide. Wind speeds should start to decrease by early
afternoon Wed as a ~1030 mb surface high moves directly over OK.
Morning lows both Wed and Thu AM will drop below freezing for a
majority of the area. A compact southern stream mid to upper level
shortwave is still expected to move out of west TX the first half
of Thursday and latest solutions suggest it will deeper and have
more accompanying moisture/lift with it. Therefore, rain chances
have increased along and south of I-40 with this feature. Some
insignificant, brief snow may fall Thu morning initially across a
small portion of W/NW OK, but this doesn't appear very likely at
this time given the timing of the wave.
Temperatures will remain cooler Thursday (near average), but
should rapidly increase again Friday afternoon as southerly
surface winds return. An upper trough is expected to move across
the western half of the CONUS this weekend and continued lee
troughing will keep the southerly surface winds pumping from the
Gulf. There's still a aloft of uncertainty by Sunday with the
timing of the upper trough and quality of low level moisture
return, but at least thunderstorm chances along a dryline and
merging cold front appear to be increasing into late Sunday.
&&
.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Mon Feb 26 2024
Will maintain a tempo for MVFR conditions at terminal KDUA for the
next 4 hours due to stratus development in southeast Oklahoma.
Otherwise, all terminals should remain under VFR conditions
through the forecast period. West-southwest surface winds will be
increasing after 16Z across our terminals while wind gusts will
increase 20-25 kts through 01Z, although increasing mid-level
cloudiness during the afternoon may decrease those gusts earlier.
&&
.FIRE WEATHER...
Issued at 250 AM CST Mon Feb 26 2024
West to southwest winds will increase late this morning through
early this afternoon across OK and north TX. The highest wind
speeds will likely be across western and northwestern OK, where RH
will drop into the teens and high temperatures will be in the low
80s. A Red Flag Warning is now in effect for these areas through
the early evening. Tuesday, though, still appears to be the
highest threat of fire weather as wind speeds increase to 25 to
30 mph with gusts as high as 45 to 50 mph near and west of a low
level thermal ridge extending into central OK. However, high level
cloud cover could limit both heating and mixing of higher winds
from above the surface along and south of I-44. The main concern
is if any significant fires remain late in the day, a rapid wind
shift from the north will occur as early as 6 PM across northern
OK and then spread southward to I-40 around 9 PM Tuesday night
behind a strong cold front. Gusts just behind the cold front could
exceed 50 mph at times. As the front moves into north TX early Wed
AM, breezy north winds will continue across OK for at least first
half of the day behind it and decrease by early afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 83 60 82 29 / 0 0 0 0
Hobart OK 84 57 82 30 / 0 0 0 0
Wichita Falls TX 89 60 86 36 / 0 0 0 0
Gage OK 81 55 80 23 / 0 0 0 0
Ponca City OK 77 57 83 25 / 0 0 0 10
Durant OK 88 65 85 38 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004-009-010-
014-015-021.
Fire Weather Watch from Tuesday morning through Tuesday evening
for OKZ004>029-033>039-044-045.
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ083>090.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...68Hazardous weather outlook, Feb 26, 2:49 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 249 AM CST Mon Feb 26 2024 OKZ004>048-050>052-TXZ083>090-270900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 249 AM CST Mon Feb 26 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Fire Weather... Near critical to critical fire weather conditions will develop this afternoon especially across portions of western Oklahoma and western north Texas, due to continued warm temperatures, low relative humidity, and breezy west southwest winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Fire Weather... Critical fire weather conditions are expected Tuesday especially across portions of western and northwestern Oklahoma, and a small portion of western north Texas due to continued warm temperatures, low relative humidity, and windy conditions. .Thunderstorms... Thunderstorm chances arrive Sunday, mainly along and east of I-35. A few strong thunderstorms appear possible at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 2:34 AM CST | Red Flag Warning | OUN | Beckham, Custer, Dewey, Ellis, Harper, Major and 4 more | 16 hr |
| Feb 26, 12:36 PM CST | Wind Advisory | OUN | Alfalfa, Beckham, Custer, Dewey, Ellis, Harper and 5 more | 5 hr |
| Feb 26, 2:26 PM CST | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 36 more | 34 hr |
Nearby
Red Flag Warnings in Oklahoma, 2024Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.